Bhandari Vishnudas1, Zope Sameer1, Bansode Shriram2, Kardile Rekha3
1 Department of Periodontics, Maharashtra Institute of Dental Sciences & Research, Maharashtra, India
2 Department of Oral and Maxillofacial Pathology, Maharashtra Institute of Dental Sciences & Research, Maharashtra, India
3 Department of Pathology, Maharashtra Institute of Medical Science & Research, Latur, Maharashtra, India
Drug-induced gingival overgrowth (DIGO) can be a serious concern for both patients and clinicians. DIGO is a well-documented side-effect of some pharmacologic agents, including, but not limited to, calcium channel blockers, phenytoin, and cyclosporine. Plasma cell granulomas (pseudotumors) are exceedingly rare, non-neoplastic, reactive tumor-like proliferation, primarily composed of plasma cells that manifest primarily in the lungs, but may occur in various anatomic locations. Intraoral plasma cell granulomas involving the lip, oral mucosa, tongue, and gingiva have been reported in the past. This is the first case report of amlodipine induced plasma cell granuloma of the gingiva in the medical literature presenting a 54 year-old female patient with hypertension, who received amlodipine (10 mg/day, single dose orally) for 2 years, sought medical attention because of developing maxillary anterior massive gingival overgrowth causing functional and esthetic problem, which was treated by excisional biopsy. Histologically, these lesions were composed of mature plasma cells, showing polyclonality for both lambda and kappa light chains and fibrovascular connective tissue stroma confirming a diagnosis of plasma cell granuloma. This case also highlights the need to biopsy for unusual lesions to rule out potential neoplasms.
Keywords: Amlodipine, chronic periodontitis, immunohistochemistry, polyclonal plasma cell granuloma, reactive lesion